A search method for optimal control of a flow shop system of traditional machines

Selvi O., Gokbayrak K.

EUROPEAN JOURNAL OF OPERATIONAL RESEARCH, vol.205, no.2, pp.325-331, 2010 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 205 Issue: 2
  • Publication Date: 2010
  • Doi Number: 10.1016/j.ejor.2009.12.028
  • Page Numbers: pp.325-331


We consider a convex and nondifferentiable optimization problem for deterministic flow shop systems in which the arrival times of the jobs are known and jobs are processed in the order they arrive. The decision variables are the service times that are to be set only once before processing the first job, and cannot be altered between processes. The cost objective is the sum of regular costs on job completion times and service costs inversely proportional to the controllable service times. A finite set of subproblems, which can be solved by trust-region methods, are defined and their solutions are related to the optimal solution of the optimization problem under consideration. Exploiting these relationships, we introduce a two-phase search method which converges in a finite number of iterations. A numerical study is held to demonstrate the solution performance of the search method compared to a subgradient method proposed in earlier work. (C) 2010 Elsevier B.V. All rights reserved.